Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 22, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 14, 2002, 3:53 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2002, 3:53 AM CDT (08:53 UTC)
- Expired
- Aug 14, 2002, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Atoka County, OK, Bryan County, OK, Coal County, OK, Johnston County, OK
The radar
The Norman radar (KTLX), 147 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 140853
FFWOKC
OKC005-013-029-069-141145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT WED AUG 14 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA
BRYAN COUNTY IN SOUTHEAST OKLAHOMA
SOUTHERN COAL COUNTY IN SOUTHEAST OKLAHOMA
JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 645 AM CDT
* RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN OVER MUCH OF
THE AREA BETWEEN 1230 AM AND 345 AM. SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAINFALL CONTINUE TO DEVELOP OVER THIS PART OF
SOUTHERN OKLAHOMA. ANOTHER 1 TO 3 INCHES MAY OCCUR BEFORE SUNRISE.
* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...ATOKA...BENNINGTON...
BLUE...BOKCHITO...BROMIDE...CADDO...CALERA...CANEY...CLARITA...
COALGATE...COLEMAN...CONNERVILE...DURANT...FILLMORE...KENEFIC...
LANE...LEHIGH...MEAD...MILBURN...MILL CREEK...NIDA...OLNEY...
PHILLIPS...PONTOTOC...RAVIA...REAGAN...SILO...STRINGTOWN...
TISHOMINGO...TUSHKA...UTICA AND WAPANUCKA
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3445 9685 3420 9687 3413 9654 3385 9658
3389 9594 3418 9602 3420 9582 3459 9580
3455 9630
WR1 follow-up statement
000
WGUS74 KOUN 141122
FFSOKC
OKC005-013-029-069-141145-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT WED AUG 14 2002
A FLASH FLOOD WARNING CONTINUES FOR ATOKA COUNTY UNTIL 645. THE
WARNING IS NO LONGER IN EFFECT FOR BRYAN...SOUTHERN COAL...AND
JOHNSTON COUNTIES. HEAVY RAINFALL HAS MOVED EAST OF THESE AREAS.
RADAR INDICATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN IN THESE AREAS
SINCE MIDNIGHT. THE WARNING WILL EXPIRE FOR ATOKA COUNTY AT 645 AM.
LAT...LON 3452 9578 3418 9597 3390 9597 3379 9642
3417 9652 3421 9685 3453 9687What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:52 AM CDT, 1 minute earlier.
Area forecast discussion, Aug 14, 3:52 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 352 AM CDT WED AUG 14 2002 LATEST PROFILER TRENDS INDICATE ENTRANCE REGION OF STRONG UPPER JET INFLUENCING THE SOUTHEAST HALF OF THE FORECAST AREA WITH THE 07Z RUC SUGGESTING ITS INFLUENCE WILL DIMINISH BETWEEN 12-15Z. WILL CONTINUE WITH HIGH POPS ACROSS THIS AREA MAINLY FOR THIS MORNING. RESIDUAL FRONTAL BOUNDARY CURRENTLY OBSCURED BY CONVECTION BUT THOUGHT TO EXTEND FROM ABOUT TULSA TO ARDMORE IS EXPECTED TO WEAKEN NEAR ITS PRESENT LOCATION LATER TODAY. EVAPORATION AND TRANSPIRATION WILL CONTRIBUTE TO 70S DEWPOINTS NEAR THE FRONT THIS AFTERNOON. ALONG WITH SOME HEATING AIRMASS WILL LIKELY DESTABILIZE CONSIDERABLY. CONVERGENCE ALONG FRONT SHOULD REMAIN WEAK BUT PERHAPS ENOUGH TO INITIATE A FEW STORMS THIS PM. LOW POPS FOR EXTREME SOUTHEAST OKLAHOMA COUNTIES WILL ALSO BE EXTENDED THROUGH MID EVENING. WITH THE POTENTIAL FOR MORE HEAVY RAIN STILL IN THE FORECAST FOR PORTIONS OF SOUTHEAST OKLAHOMA THIS MORNING...PLAN TO ISSUE A FLASH FLOOD WATCH FOR A FEW COUNTIES. LOW POPS WILL BE INTRODUCED THURSDAY NIGHT ACROSS NORTHERN OKLAHOMA AS THE LATEST ETA/AVN INDICATE A WEAK COLD FRONT MOVING INTO CENTRAL KANSAS. DEVELOPING LOW LEVEL JET AND NORTHWEST WIND COMPONENT IN THE MID LEVELS EXPECTED TO HELP ANY CONVECTION THAT DEVELOPS TO PROPAGATE SOUTHEASTWARD...POSSIBLY INTO NORTHERN OKLAHOMA. HAVE NOT EXTENDED THESE POPS INTO FRIDAY HOWEVER NEXT DAY SHIFT WILL NEED TO CONSIDER THIS POSSIBILITY. NO CHANGES CURRENTLY PLANNED FOR THIS WEEKEND AND BEYOND. OKC 85 64 90 71 / 20 0 10 0 HBR 89 66 95 71 / 20 0 10 0 SPS 86 68 95 73 / 40 0 10 0 GAG 89 63 94 69 / 10 0 10 20 PNC 85 61 91 72 / 10 0 10 20 DUA 86 67 91 71 / 100 20 10 0 .OUN... OK...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES OKZ047>048... OKZ051>052. TX...NONE. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 45 min |
| Aug 13, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| Aug 13, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 61 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 40 min |
| Aug 13, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 47 min |
| Aug 13, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 26 min |
| Aug 14, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 22 min |
| Aug 14, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 45 min |
| Aug 14, 1:14 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.